Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 177, NWS St. Louis, MO

July 16, 2025Calhoun County, Greene County, Jersey County, Illinois; Lincoln County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 16, 2025, 3:41 PM CDT for Calhoun County, Greene County, Jersey County, Illinois; Lincoln County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2025, 3:41 PM CDT (20:41 UTC)
Expired
Jul 16, 2025, 4:15 PM CDT
In force
34 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Greene County, IL, Jersey County, IL, Lincoln County, MO

The radar

The St Louis radar (KLSX), 36 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:00 PM CDTTSTM WND DMG4 Wnw Foley, MOElectric lines down at Fox Run Road and Vee Valley Farms. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1156 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUUS53 KLSX 162041
SVRLSX
ILC013-061-083-MOC113-162115-
/O.NEW.KLSX.SV.W.0177.250716T2041Z-250716T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
341 PM CDT Wed Jul 16 2025

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in southwestern Illinois...
  Southern Greene County in southwestern Illinois...
  Northwestern Jersey County in southwestern Illinois...
  Northeastern Lincoln County in east central Missouri...

* Until 415 PM CDT.

* At 341 PM CDT, severe thunderstorms were located along a line from 
  over Old Kane to over Davis, or along a line from 5 miles 
  northwest of Jerseyville to 6 miles northwest of Troy, moving east 
  at 25 mph.

  HAZARD...60 mph wind gusts and small hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Troy, Jerseyville, Moscow Mills, Winfield, Davis, Hardin, Fountain 
  N' Lakes, Chain of Rocks, Old Kane, Kane, Old Monroe, Fieldon, 
  Batchtown, Foley, Brussels, Otterville, Cave, Meppen, Nutwood and 
  Beechville.

This includes the following State Parks...
	Cuivre River State Park and Pere Marquette State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds.

Wind damage with these storms will occur before any rain or 
lightning. Do not wait for the sound of thunder before taking cover. 
Seek shelter immediately inside a sturdy structure and stay away 
from windows.

&&

LAT...LON 3908 9116 3912 9102 3916 9071 3924 9047
      3924 9020 3920 9020 3888 9061 3893 9067
      3891 9072 3893 9073 3892 9078 3891 9080
      3889 9081 3888 9081
TIME...MOT...LOC 2041Z 290DEG 20KT 3916 9041 3906 9072 3904 9105

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
2 follow-up statements
610 
WWUS53 KLSX 162053
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
353 PM CDT Wed Jul 16 2025

ILC061-162103-
/O.CAN.KLSX.SV.W.0177.000000T0000Z-250716T2115Z/
Greene IL-
353 PM CDT Wed Jul 16 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR SOUTHERN GREENE 
COUNTY...

The storms which prompted the warning have moved out of the area. 
Therefore, the warning has been cancelled.

&&

LAT...LON 3904 9109 3910 9094 3913 9061 3912 9060
      3913 9060 3917 9039 3916 9025 3888 9061
      3893 9067 3893 9069 3892 9069 3891 9072
      3893 9074 3892 9079 3888 9081
TIME...MOT...LOC 2041Z 290DEG 20KT 3916 9040 3906 9071 3904 9105

$$


ILC013-083-MOC113-162115-
/O.CON.KLSX.SV.W.0177.000000T0000Z-250716T2115Z/
Calhoun IL-Jersey IL-Lincoln MO-
353 PM CDT Wed Jul 16 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT 
FOR SOUTHEASTERN CALHOUN, SOUTHWESTERN JERSEY AND SOUTHEASTERN 
LINCOLN COUNTIES...

At 353 PM CDT, severe thunderstorms were located along a line from 
over Jerseyville to near Troy, moving east at 25 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Troy, Jerseyville, Moscow Mills, Winfield, Davis, Fountain N' 
  Lakes, Chain of Rocks, Old Monroe, Fieldon, Batchtown, Foley, 
  Brussels, Otterville, Cave, Beechville, Meppen and Nutwood.

This includes the following State Parks...
	Cuivre River State Park and Pere Marquette State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds.

Wind damage with these storms will occur before any rain or 
lightning. Do not wait for the sound of thunder before taking cover. 
Seek shelter immediately inside a sturdy structure and stay away 
from windows.

&&

LAT...LON 3904 9109 3910 9094 3913 9061 3912 9060
      3913 9060 3917 9039 3916 9025 3888 9061
      3893 9067 3893 9069 3892 9069 3891 9072
      3893 9074 3892 9079 3888 9081
TIME...MOT...LOC 2041Z 290DEG 20KT 3916 9040 3906 9071 3904 9105

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
158 
WWUS53 KLSX 162106
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
406 PM CDT Wed Jul 16 2025

ILC013-083-MOC113-162115-
/O.CON.KLSX.SV.W.0177.000000T0000Z-250716T2115Z/
Calhoun IL-Jersey IL-Lincoln MO-
406 PM CDT Wed Jul 16 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT 
FOR SOUTHEASTERN CALHOUN, SOUTHWESTERN JERSEY AND SOUTHEASTERN 
LINCOLN COUNTIES...

At 406 PM CDT, severe thunderstorms were located along a line from 5 
miles east of Jerseyville to over Fountain N' Lakes, or along a line 
from 5 miles east of Jerseyville to 5 miles east of Troy, moving 
east at 25 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Troy, Jerseyville, Moscow Mills, Winfield, Davis, Fountain N' 
  Lakes, Chain of Rocks, Old Monroe, Batchtown, Foley, Brussels, 
  Otterville, Cave, Beechville, Meppen and Nutwood.

This includes the following State Parks...
	Cuivre River State Park and Pere Marquette State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds.

Wind damage with these storms will occur before any rain or 
lightning. Do not wait for the sound of thunder before taking cover. 
Seek shelter immediately inside a sturdy structure and stay away 
from windows.

&&

LAT...LON 3904 9109 3910 9094 3908 9059 3916 9025
      3888 9061 3893 9067 3893 9069 3892 9069
      3891 9072 3893 9073 3892 9079 3888 9081
TIME...MOT...LOC 2053Z 290DEG 20KT 3914 9032 3904 9063 3902 9097

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:42 PM CDT, 59 minutes earlier. Its key messages:

  • A daily chance for showers and thunderstorms continues through this weekend.
  • A prolonged streak of heat index values >100 degrees is forecast to begin as early as Saturday.
Area forecast discussion, Jul 16, 2:42 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
242 PM CDT Wed Jul 16 2025

.KEY MESSAGES...

- A daily chance for showers and thunderstorms continues through this
  weekend.

- A prolonged streak of heat index values >100 degrees is forecast
  to begin as early as Saturday.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 241 PM CDT Wed Jul 16 2025

Recent surface observations show a cold front stretching from the
Great Lakes southwest through Iowa, northwest Missouri, and Kansas.
This feature will sink south tonight into northeast Missouri and
west central Illinois, an environment characterized by 4000 J/kg of
SBCAPE and 10 to 20 kts of effective shear. The front moving into
this high instability air will cause isolated to scattered convective
development along it, but low shear will keep activity mostly
disorganized. PWATs above the 90th percentile of climatology,
landing near 2", will ensure that thunderstorms will be moisture-
heavy. Because of this, primary hazards in any thunderstorms that
become strong to severe will be gusty to damaging winds.

Flash flooding will be a greater concern tonight than the
aforementioned wind threat. Overnight, the coverage of thunderstorms
is expected to increase under the influence of a weak (20 - 25 kt)
low-level jet. Although they'll be weaker due to lessening
instability, this will actually make them more conducive for
producing efficient heavy rainfall. Cores in this lesser CAPE
environment will be less likely to rocket upward and immediately
drop their load and die, giving them a higher potential at dropping
heavy rain consistently over their lifespan. Deep warm cloud layers
of >6 km along with the uncharacteristically high PWATs support
efficient rainfall in these cores as well, and weak (15 - 30 kt) mid
to upper level shear supports slow moving convection. Although back-
building won't be a concern, there will still be the potential for
training tonight, which increases the risk for flash flooding in
northeast Missouri and west-central Illinois. The HREF LPMM echoes
this well with it consistently showing a swath of 3 - 5" of 24 hour
rainfall ending Thursday evening. Although the amount and location
should not be taken as gospel, it is a good indicator that the
threat for flash flooding in these areas is a realistic one.

The cold front is forecast to stall in the southern half of the CWA
tomorrow. A mid-level shortwave interacting with the front will
encourage thunderstorm development during the afternoon in an
environment similar to the one discussed in the paragraph above.
Training thunderstorms are expected in the vicinity of I-44 (MO)/I-
64 (IL) and south, though this may shift north depending on where
exactly the front settles. With weak mid-level shear, deep warm
cloud layers, and high PWATs still in place, flash flooding will
again be a threat. Portions of southeast Missouri have also seen
plenty of rainfall over the past few weeks, making them more
susceptible to flash flooding than other locations.

Tomorrow, the front will provide heat relief those behind it. Areas
north of I-70 will struggle to hit 85 degrees with similar heat
index values. Ahead of the front, however, the heat will be similar
to that of today.

Jaja

&&

.LONG TERM...  (Friday through Next Wednesday)
Issued at 241 PM CDT Wed Jul 16 2025

The cold front turned quasi-stationary front will meander around the
forecast area from Friday through Monday. Multiple shortwaves
interacting with it and ample instability each day will keep the
potential for showers and thunderstorms around over the same period
to varying degrees. By Saturday, ridging to our south will push the
front over our northern CWA, lending most of the area over to a heat
concern rather than severe weather/flash flooding. This heat concern
will last through at least the middle of next week as temperatures
in the 90s and dewpoints in the 70s combine to create heat index
values of 100 to 105+ degree each day. A heat headline will need to
be issued down the line, despite model variation in the strength and
intensity of the ridge. The more impactful uncertainty is how the
front and passing shortwaves affect the heat forecast in northeast
Missouri and west-central Illinois. Possible increased cloud cover
and rain would leave these locations cooler than the rest, perhaps
not reaching Advisory criteria. This will need to be assessed in
future forecast issuances. For now, confidence is high in a long
duration hot streak outside of these areas.

Jaja

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1224 PM CDT Wed Jul 16 2025

Convection has begun to speckle the forecast area this afternoon
and is expected to persist until sundown. The greatest potential
for impacts today will be late this afternoon into this evening at
the St. Louis metropolitan terminals, but even so confidence in a
direct hit by a thunderstorm is low. A cold front will inch its
way south tonight, switching winds from southwesterly to northerly
as it passes. This front will bring another round of showers and
thunderstorms to the area, impacting mainly areas north of I-70
through tomorrow morning. Otherwise, dry and VFR conditions will
exist for all sites that are not impacted by showers or thunderstorms
during the period.

Jaja

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 16, 2:37 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
237 PM CDT Wed Jul 16 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
237 PM CDT Wed Jul 16 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms each day from Thursday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jaja

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:04 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey, Macoupin, Madison41 min
Jul 16, 5:26 PM CDTSevere Thunderstorm WarningLSXFayette29 min
Jul 16, 6:22 PM CDTSevere Thunderstorm WarningLSXFayette, Marion17 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Severe Thunderstorm Warnings in Missouri, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.